Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

June 14, 2021Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jun 14, 2021, 6:04 PM EDT for Genesee County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 6:04 PM EDT (22:04 UTC)
Expired
Jun 14, 2021, 6:45 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS81 KBUF 142204
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
604 PM EDT Mon Jun 14 2021

NYZ001>003-010-011-142245-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
604 PM EDT Mon Jun 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...SOUTHERN ORLEANS...GENESEE AND SOUTHWESTERN MONROE
COUNTIES...

At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewiston to near Byron. Movement was
southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with locally heavy rainfall.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Batavia, Medina, Grand 
Island, Pendleton, Le Roy, Pembroke, Spencerport, Akron, Lewiston, 
Byron, Churchville, Youngstown, Middleport, Oakfield, Sanborn and 
Fort Niagara State Park.

This includes Interstate 90 between exits 48A and 47.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4326 7906 4319 7781 4291 7795 4306 7900
      4307 7901 4308 7908
TIME...MOT...LOC 2203Z 298DEG 18KT 4318 7907 4313 7806 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 14, 4:38 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 14, 4:38 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
438 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Rain showers from earlier in the day will continue to exit the
forecast region late this afternoon. Meanwhile, sun has returned to
western New York this afternoon and starting to creep into central
New York. An upper low will then move through the area tonight and
Tuesday, bringing back another period of showers to the area. Cooler
conditions will then take hold of the area through mid-week.

&&

.NEAR TERM /THROUGH TUESDAY/...
The area of showers from this morning now extends across the far
eastern portions of the North Country this afternoon. This area is
being driven by a potent short wave trough aloft. A trailing PV
maximum that is not reflected in model guidance but readily visible
on water vapor imagery as a small scale fold in the tropopause and
associated drier stratospheric air is currently encroaching on the
Niagara Peninsula. Ascent ahead of this feature is clearly larger
than noted on any synoptic or hi-res guidance and further assisted
by lift ahead of a meso-high noted in observations in far SW NY.
This should allow for the line of showers to continue its eastward
progression in a rather coherent manner rather than fall apart as
model projections have continuously suggested.

Some clearing is noted behind the leading short wave, which will
lead to a period of sunshine that will encompass the area from
west to east as the afternoon and evening unfold. However, a
trailing upper low is evident on water vapor imagery and will
translate toward WNY this evening. This will slowly edge across
NYS through Tuesday and finally exit toward the Lake Champlain
area tomorrow night. Deformation around this feature will draw a
bit of a trowal airstream and attendant rain/showers back into
the area from overnight tonight across WNY which translates
eastward on Tuesday toward the North Country. The associated
clouds will keep temperatures back on Tuesday, especially in the
North Country, where rain chances will continue higher into the
"heat" of the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The mid & upper level low over the region will finally push
northeast out of the area, and open/phase with the overall
trough over the region. This will lead the way to less active
weather starting Tuesday night, as a large sfc high tracks east
from the Upper Midwest. The large trough over the Northeast and
Great Lakes will remain in place through Thursday, slowly
pushing east, giving way to a narrow, sharp ridge that will
briefly move through the area.

The area of high pressure will track from the Central Great Lakes on
Tuesday night to near the OBX of NC by Friday morning. This will
provide quiet weather for most of the area for the entire
short term period.

With the high pressure to the northwest of the region, resulting
northerly winds will cause some cooler temperatures for Wednesday,
with highs in the mid 60s to near 70, and a few low 60s possible for
the higher terrain. As the area of high pressure tracks southeast,
temperatures will warm on Thursday to the low and mid 70s, with some
upper 60s for the higher terrain.

Temperatures on Tuesday night and Wednesday night could be cool
enough to have some patchy frost in the cooler spots of the Southern
Tier and North Country.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As the high pressure tracks southeast, an area of low pressure will
track across Ontario and into Quebec, with its trailing cold front
(and pre-frontal trough) crossing Western and North Central NY late
Friday afternoon into Saturday morning. Showers and thunderstorms
will be possible as the trough and front cross the area. Behind the
passing cold front, the potential for showers and some thunderstorms
will continue through most of Saturday as the axis of the larger
scale trough crosses the region.

High pressure will provide for quiet weather to finish off the
weekend on Sunday, but a few showers may linger for eastern portions
of the area which will be closest to the upper level trough. Dry
weather will continue into most of Monday, with the chance for
showers increasing from southwest to northeast through the day.
Chance POPs should make it up to the Niagara Frontier and the
Northern Finger Lakes by mid-afternoon. This increased shower
potential starting on Monday will be due to an approaching trough

Temperatures during the long term will be in the mid to upper 70s
for most areas, with some low 80s possible on Friday and Monday, and
some low 70s possible for the higher terrain over the weekend.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
All sites have returned to VFR flight conditions as of late this
afternoon. However overnight, another wave enters the picture and
with abundant low level moisture, IFR stratus and rain will return
from west to east by morning.Cigs will improve as daytime Tuesday
ensues, even as rain continue to be possibly generally from KROC
eastward during the daytime.

Outlook...

Tuesday...Starting the day IFR in many places west of KROC.
Elsewhere, VFR/MVFR conditions will likely remain as a chance
of showers increases from west to east.
Wednesday through Saturday...VFR.

&&

.MARINE...
A line of shower from earlier in the day has exited the eastern edge
of Lake Ontario this afternoon. Another system brings showers back to
Lake Erie and the Niagara River tonight that slide east on Tuesday.
Northwesterly breezes will pick up on Tuesday but probably
remain below SCA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/Fries
NEAR TERM...EAJ/Fries
SHORT TERM...SW
LONG TERM...Apffel/SW
AVIATION...EAJ/Fries
MARINE...EAJ/Fries
Hazardous weather outlook, Jun 14, 5:18 AM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Mon Jun 14 2021

NYZ001>008-010>014-019>021-085-150930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
518 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 14, 5:08 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
508 PM EDT Mon Jun 14 2021

NYZ001-010-142145-
Niagara-Northern Erie-
508 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ERIE AND SOUTHEASTERN
NIAGARA COUNTIES...

At 508 PM EDT, a strong thunderstorm was located over Lockport,
moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Lockport, Pendleton, Middleport, Gasport, Cambria Center, Pendleton
Center, Wolcottsville and Rapids.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4310 7887 4325 7886 4327 7850 4316 7847
      4306 7852
TIME...MOT...LOC 2108Z 276DEG 24KT 4318 7875

Hitchcock
Special weather statement, Jun 14, 5:36 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Mon Jun 14 2021

NYZ001-002-010-011-142200-
Orleans-Genesee-Niagara-Northern Erie-
536 PM EDT Mon Jun 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 536 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Niagara State Park to near
Middleport. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms, along with brief torrential downpours.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Pendleton, Lewiston, Youngstown,
Middleport, Oakfield, Fort Niagara State Park, Sanborn, Ridgeway,
Shelby, Gaines, Alabama, Wilson, Elba, Cambria Center and Pendleton
Center.

This includes Interstate 90 near exit 48.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4334 7892 4329 7813 4299 7812 4310 7906
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 2136Z 291DEG 17KT 4327 7912 4315 7844

Hitchcock
Special weather statement, Jun 14, 6:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
604 PM EDT Mon Jun 14 2021

NYZ001>003-010-011-142245-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
604 PM EDT Mon Jun 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...SOUTHERN ORLEANS...GENESEE AND SOUTHWESTERN MONROE
COUNTIES...

At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewiston to near Byron. Movement was
southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with locally heavy rainfall.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Batavia, Medina, Grand
Island, Pendleton, Le Roy, Pembroke, Spencerport, Akron, Lewiston,
Byron, Churchville, Youngstown, Middleport, Oakfield, Sanborn and
Fort Niagara State Park.

This includes Interstate 90 between exits 48A and 47.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4326 7906 4319 7781 4291 7795 4306 7900
      4307 7901 4308 7908
TIME...MOT...LOC 2203Z 298DEG 18KT 4318 7907 4313 7806

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:43 PM EDTSpecial Weather StatementBUFLivingston32 min
Jun 13, 8:45 PM EDTSpecial Weather StatementBUFAllegany30 min
Jun 13, 9:19 PM EDTSpecial Marine WarningBUF73 min
Jun 13, 9:31 PM EDTSpecial Weather StatementBUFAllegany29 min
Jun 13, 9:54 PM EDTSpecial Weather StatementBUFWayne36 min
Jun 13, 10:23 PM EDTSpecial Weather StatementBUFWayne37 min
Jun 13, 11:01 PM EDTSpecial Weather StatementBUFOntario, Wayne44 min
Jun 13, 11:45 PM EDTSpecial Weather StatementBUFJefferson, Oswego30 min
Jun 14, 12:04 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis56 min
Jun 14, 12:42 AM EDTSpecial Weather StatementBUFLewis33 min
Jun 14, 1:17 AM EDTSpecial Weather StatementBUFLewis43 min
Jun 14, 5:08 PM EDTSpecial Weather StatementBUFNiagara37 min
Jun 14, 5:36 PM EDTSpecial Weather StatementBUFGenesee, Niagara24 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.